Chemotherapy and diabetic patients
Dear OncoLink "Ask The Experts,"
I have a friend just diagnosed with ovarian cancer. She is a childhood diabetic. How does chemotherapy effect diabetic patients?
Christina S. Chu, MD, Assistant Professor of the Division of Gynecologic Oncology at the University of Pennsylvania Health System, responds:
In general, chemotherapy does not affect diabetic patients in a special way. However, some special considerations do apply. Common chemotherapy drugs like Taxol and carboplatin are most commonly mixed in intravenous fluid containing dextrose (a sugar). If a patient is a particularly brittle diabetic with difficult glucose control, the drugs may be mixed in saline without dextrose instead. She may need to check her blood glucose levels more frequently on the days of her treatments and discuss possible adjustments to her insulin regimen with her physician. Also, if she becomes nauseated or has trouble keeping food down, she should check her blood glucose levels more frequently and her insulin may need to be adjusted accordingly. All patients (with or without diabetes) are monitored closely for their reaction to chemotherapy.
Doses may be adjusted based on side effects. If your friend has other medical conditions commonly associated with diabetes (heart disease, renal failure, etc) her physicians will consider this when treating her with chemotherapy.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania